California, 2014Flash Flooding and Dust Storm in California, February 28, 2014
February 28, 2014 · NWS VEF · 6 events in 4 counties and zones
A strong low pressure system brought high winds, heavy rain, and heavy mountain snow to portions of the Mojave Desert and southern Great Basin.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $78,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system brought high winds, heavy rain, and heavy mountain snow to portions of the Mojave Desert and southern Great Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Feb 28, 3:08 AM PST, 52 minutes earlier.
Area forecast discussion, Feb 28, 3:08 AM PST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
308 AM PST FRI FEB 28 2014
.SYNOPSIS...A MOIST PACIFIC STORM WILL BRING WIDESPREAD RAIN AND
HIGH ELEVATION SNOW TO THE REGION TODAY THROUGH THIS EVENING.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
WHICH COULD LEAD TO LOCALIZED NUISANCE FLOODING IN SOME AREAS.
SCATTERED SHOWERS ARE THEN EXPECTED SATURDAY INTO SATURDAY NIGHT AS
THE STORM PASSES ACROSS NEVADA INTO UTAH AND ARIZONA. LIGHT SHOWERS
COULD LINGER INTO SUNDAY WITH CLEARING EXPECTED MONDAY.
&&
.SHORT TERM...THROUGH SUNDAY NIGHT...
ABUNDANT MOISTURE PUSHING INTO THE AREA THIS MORNING WITH SATELLITE
IMAGERY SHOWING MOSTLY CLOUDY CONDITIONS CWA WIDE. SURFACE OBS AND
RADAR SHOWING LIGHT RAIN MOVING INTO THE WESTERN REGIONS OF THE
FORECAST AREA WITH ONLY TRACES NOTED WITHIN THE CWA AS OF 230 AM.
PRECIPITATION AREAS WILL INCREASE ACROSS THE WEST AND CENTRAL
PORTIONS OF THE AREA OVER THE NEXT SEVERAL HOURS AND THEN CONTINUE
TO SPREAD EAST ACROSS THE REMAINDER OF THE AREA LATER THIS MORNING
AND INTO THE AFTERNOON. DEPENDING ON THE MODEL...FORECAST PRECIP
AMOUNTS RANGE FROM .25 INCHES TO .75 INCHES OR BETTER ACROSS MUCH OF
THE AREA WITH LOCALLY GREATER AMOUNTS...ESPECIALLY IN THE MOUNTAINS
ON SOUTHWEST/SOUTH FACING SLOPES AND WHERE THUNDERSTORMS DEVELOP. A
WINTER STORM WARNING CONTINUES FOR THE SIERRA AND WHITE MOUNTAINS
BEGINNING AT 4 AM THIS MORNING WHERE UP TO 2 FEET OF SNOW IS
FORECAST ABOVE 8000 FEET AND LOCALLY HIGHER AMOUNTS NEAR THE CREST.
ELSEWHERE...SNOW LEVELS STAY ON HIGH SIDE THROUGH MUCH OF HEAVIER
PRECIP EVENT AND ONLY LOWER AFTER THE MORE TROPICAL MOISTURE MOVES
OUT AND THE COLDER AIR ASSOCIATED WITH THE TROUGH ITSELF MOVES IN. A
FLASH FLOOD WATCH CONTINUES FOR THE SPRING MOUNTAINS TODAY. TIMING
OF THE WATCH LOOKS GOOD BASED ON THE LATEST MODEL QPF FORECAST.
PEOPLE THAT WERE AFFECTED BY DEBRIS FLOWS IN THE SPRING MOUNTAINS
THIS PAST YEAR ARE URGED TO MONITOR LOCAL FORECASTS FOR THE LATEST
INFORMATION REGARDING RAIN DEVELOPMENT. THE GENERAL MODEL TREND IS
FOR RAIN TO CONTINUE THROUGH MUCH OF THE DAY THEN CHANCES DECREASE
OVERNIGHT TONIGHT EXCEPT FOR THE FAR EASTERN AREAS. PRECIPITATION
BECOMES MORE SHOWERY ON SATURDAY AS THE LOW OPENS UP AND MOVES
ACROSS THE SOUTHERN CWA BUT CHANCES FOR RAIN/SNOW REMAINS RELATIVELY
HIGH. HOWEVER...PRECIPITATION AMOUNTS SHOULD BE MUCH LIGHTER ON
AVERAGE. MODELS SHOW A DISTINCT DECREASE IN PRECIP CHANCES SATURDAY
NIGHT AND SUNDAY AS THE LOW MOVES EAST AND LEAVES THE AREA UNDER A
NORTHWEST FLOW.
TOYING WITH THE IDEA OF WIND PRODUCTS FOR A PORTION OF THE AREA
TODAY. LOCAL HI-RES MODELS CERTAINLY SUPPORT WIND ADVISORIES AND/OR
HIGH WIND WARNINGS IN SOME LOCAL AREAS HOWEVER THE QUESTION REMAINS
IF PRECIPITATION MOVES IN QUICKLY...THE STRONGER WINDS COULD GET
SHUT DOWN. WILL HAVE TO MONITOR AND PAY PARTICULAR ATTENTION TO
AREAS WHERE PRECIPITATION DEVELOPMENT LAGS AS THE MORNING WEARS ON.
.LONG TERM...MONDAY THROUGH FRIDAY...
A RIDGE OF HIGH PRESSURE BUILDS IN OVER THE AREA MONDAY BRINGING A
WARMING TREND AND DRIER CONDITIONS. TEMPERATURES WILL RETURN TO NEAR
NORMAL FOR MONDAY. MOISTURE WILL CONTINUE TO STREAM INTO THE PACIFIC
NORTHWEST OVER THE BROAD RIDGE THROUGH THE EARLY PART OF THE WEEK.
THERE IS A SLIGHT CHANCE PRECIPITATION COULD MAKE IT AS FAR SOUTH AS
ESMERALDA...CENTRAL NYE...AND LINCOLN COUNTIES ON TUESDAY BUT ANY
PRECIPITATION WOULD BE VERY LIGHT. THE SLOW WARMING TREND CONTINUES
THROUGH THE WEEK WITH HIGH TEMPERATURES REACHING 5 TO 10 DEGREES
ABOVE NORMAL BY THURSDAY. MODELS ARE IN AGREEMENT IN BRINGING A
SHORTWAVE TROUGH ONSHORE IN NORTHERN CALIFORNIA THURSDAY. THIS
FEATURE MAY BRING ANOTHER SLIGHT CHANCE OF PRECIPITATION TO THE
NORTHERN PARTS OF THE CWA AND BREEZY TO WINDY CONDITIONS TO THE
ENTIRE AREA FOR THURSDAY AFTERNOON AND FRIDAY.
&&
.AVIATION...FOR MCCARRAN...SOUTHERLY WINDS GENERALLY 7-9 KTS TODAY
BUT COULD BECOME GUSTY AT TIMES. CIGS INITIALLY 8-10K FEET THEN
LOWERING TO AROUND 5K FEET LATER THIS MORNING. RAIN IS FORECAST TO
DEVELOP AROUND 17Z AND GRADUALLY BECOME MORE WIDESPREAD DURING THE
AFTERNOON WITH THE HEAVIEST RAIN EXPECTED BETWEEN 22Z-02Z. CIGS MAY
DROP TO UNDER 4K FEET AND VSBYS DROP BELOW 5SM AT TIMES. MOUNTAINS
WILL LIKELY BE OBSCURED TODAY THROUGH MUCH OF SATURDAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY SOUTHWEST WINDS AROUND 10-15 KTS TODAY OVER MOST
LOCATIONS....BUT AHEAD OF THE PRECIPITATION BAND...SOUTH WINDS OF
15-25 KTS WITH GUSTS TO 35 KTS POSSIBLE. ABUNDANT MID AND HIGH CLOUD
COVER TODAY WITH LOWER CLOUDS AND RAIN MOVING IN FROM WEST TO EAST
THROUGH THE MORNING HOURS AND LINGERING THROUGH THE EVENING. CIGS
DOWN TO AROUND 4-6K FEET AND VSBYS TO LESS THAN 5SM AT TIMES. SNOW
LEVELS WILL START AROUND 9K FEET AND THEN LOWER TO AROUND 6K FEET
LATE FRIDAY NIGHT. MOUNTAIN PEAKS WILL LIKELY BE OBSCURED THROUGH
TODAY AND MUCH OF SATURDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE OVER
MUCH OF THE AREA THIS AFTERNOON AND EVENING AND AGAIN SATURDAY.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH FROM 10 AM THIS MORNING THROUGH THIS EVENING
FOR NVZ019.
AZ...NONE.
CA...WINTER STORM WARNING FROM 4 AM FRIDAY TO 4 PM PST SATURDAY FOR
CAZ519-521.
&&
SALMEN/BERC
FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:
HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTERHazardous weather outlook, Feb 27, 3:50 PM PST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
350 PM PST THU FEB 27 2014
CAZ519-521-280800-
EASTERN SIERRA SLOPES-WHITE MOUNTAINS OF INYO COUNTY-
350 PM PST THU FEB 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW WILL DEVELOP TONIGHT AND COULD BECOME HEAVY AT TIMES
LATE. A WINTER STORM WARNING GOES INTO EFFECT AT 4 AM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW IS EXPECTED FRIDAY MORNING...HEAVIEST FROM LATE FRIDAY MORNING
INTO FRIDAY AFTERNOON AND TAPER OFF ON FRIDAY EVENING. PERIODS OF
SNOW ARE EXPECTED ON SATURDAY. TOTAL SNOW IS EXPECTED TO BE 1 TO 2
FEET ABOVE 8000 FEET WITH THE HIGHEST TOTALS ALONG THE CREST OF THE
SOUTHERN SIERRA. WIND GUSTS OVER 40 MPH MAY PRODUCE NEAR WHITE-OUT
CONDITIONS AT TIMES. SNOW LEVELS SHOULD START OUT BETWEEN 6500 AND
7500 FEET THEN FALL TO NEAR 5500 FEET BY FRIDAY EVENING. A WINTER
STORM WARNING REMAINS IN EFFECT UNTIL 4 PM SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NVZ019-280800-
SPRING MOUNTAINS-
350 PM PST THU FEB 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.
.DAY ONE...TODAY AND TONIGHT
WEST WINDS GUSTING BETWEEN 40 AND 50 MPH ARE EXPECTED IN RED ROCK
CANYON AND SOME ARES ALONG THE EAST SLOPES OF THE SPRING MOUNTAINS
THROUGH LATE THIS AFTERNOON THEN SPEEDS WILL DIMINISH OVERNIGHT.
SNOW SHOWERS OVER THE HIGHER ELEVATIONS WILL TAPER OFF LATE THIS
MORNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE CARPENTER 1 BURN AREA
FROM 10 AM UNTIL 10 PM FRIDAY. A STRONG MOIST PACIFIC STORM IS STILL
ON TRACK TO BRING SIGNIFICANT RAIN AND SNOW TO THE SPRING MOUNTAINS
FRIDAY THROUGH SATURDAY MORNING. INITIAL SNOW LEVELS MAY BE NEAR
9000 FEET FRIDAY MORNING AS PRECIPITATION BEGINS. THIS WILL ALLOW
RAIN TO FALL ON MUCH OF THE CARPENTER ONE BURN AREA OF THE SPRING
MOUNTAINS...ESPECIALLY TROUT AND LOVELL CANYONS. THOSE WITH
INTERESTS AFFECTED BY THE DRAINAGES FROM THE CARPENTER ONE BURN AREA
SHOULD STAY TUNED TO THE LATEST WEATHER INFORMATION AND REMAIN ALERT
FOR POTENTIAL IMPACTS. SNOW LEVELS WILL FALL FRIDAY NIGHT AND THE MT
CHARLESTON COMMUNITY AND LEE CANYON MAY SEE SIGNIFICANT SNOW
ACCUMULATIONS TO IMPACT TRAVEL FRIDAY NIGHT THROUGH SATURDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ523-280800-
WESTERN MOJAVE DESERT-
350 PM PST THU FEB 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A STORM SYSTEM MOVING ACROSS THE AREA WILL BRING GUSTY WEST WINDS
UP TO 45 MPH ACROSS THE WESTERN MOJAVE DESERT OF SAN BERNARDINO
COUNTY THROUGH EARLY THIS EVENING. A WIND ADVISORY REMAINS IN EFFECT
UNTIL 6 PM THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A STRONG AND MOIST STORMS IS STILL ON TRACK TO MOVE INTO THE AREA
FRIDAY AND PERSIST INTO SATURDAY RESULTING WIDESPREAD RAIN AND GUSTY
WINDS AT TIMES. THERE IS POTENTIAL FOR SOUTH WINDS GUSTING OVER 40
MPH ON FRIDAY. HAZARDOUS WEATHER IS NOT EXPECTED SUNDAY THROUGH
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ001>003-036-CAZ520-522-524>527-NVZ014>018-020>022-280800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-OWENS VALLEY-
DEATH VALLEY NATIONAL PARK-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
350 PM PST THU FEB 27 2014 /450 PM MST THU FEB 27 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND A FEW BRIEF THUNDERSTORMS ARE
EXPECTED OVER CENTRAL NYE AND LINCOLN COUNTIES TODAY. SHOWERS WILL
TAPER THIS AFTERNOON FOLLOWED BY A LULL IN THE WEATHER TONIGHT AHEAD
OF A MUCH MORE POTENT PACIFIC STORM MOVING IN FRIDAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WIDESPREAD RAIN...HIGH MOUNTAIN SNOW AND WINDY CONDITIONS WILL
IMPACT THE REGION FRIDAY THROUGH SATURDAY MORNING. PRECIPITATION
WILL BECOME MORE SHOWERY LATE SATURDAY INTO SUNDAY.
RAIN MAY REACH THE LAS VEGAS VALLEY BY MID FRIDAY MORNING BUT MORE
LIKELY BY FRIDAY AFTERNOON WHICH WILL IMPACT THE COMMUTE. RAINFALL
AMOUNTS BETWEEN ONE-THIRD AND THREE-QUARTERS OF AN INCH WILL BE
COMMON ACROSS THE REGION. LOCAL AMOUNTS OVER ONE INCH CAN BE
EXPECTED. THERE WILL ALSO BE A SLIGHT CHANCE OF THUNDERSTORMS OVER
SOUTHEAST NEVADA...SOUTHERN NEVADA AND NORTHWEST ARIZONA SATURDAY.
STEADY RAINFALL WILL TAPER OFF FRIDAY NIGHT AND BECOME MORE SHOWERY
SATURDAY FOLLOWED BY CLEARING SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Event by event
4 flash flood, 1 heavy snow, 1 dust storm. Local standard time, as filed.
Heavy Snow, Eastern Sierra Slopes of Inyo County
- When
- February 28, 4:00 AM PST to 11:59 PM PST
- Where
- Eastern Sierra Slopes of Inyo County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
A spotter measured a total of 25 inches of snow at Aspendell. The snow continued into March before ending.
Dust Storm, Morongo Basin
- When
- February 28, 11:00 AM PST to 11:30 AM PST
- Where
- Morongo Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
A dust storm reduced visibility to near zero in Twentynine Palms.
Flash Flood, San Bernardino
- When
- February 28, 11:00 AM PST to 2:00 PM PST
- Where
- San Bernardino County, 1.08 mi ENE of Yucca Vly to 2.05 mi NE of Yucca Vly
- Cause
- Heavy Rain
- Injuries
- 0 direct, 3 indirect
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 34.123, -116.432
Several roads in Yucca Valley were closed due to flooding. The heavy rain also contributed to at least six accidents and three injuries.
Flash Flood, San Bernardino
- When
- February 28, 3:00 PM PST to 4:00 PM PST
- Where
- San Bernardino County, 5.96 mi WNW of Spangler to 5.7 mi WNW of Spangler
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 35.611, -117.523
Flash flooding covered Randsburg Wash Road just east of Trona Road.
Flash Flood, Inyo
- When
- February 28, 5:34 PM PST to 7:00 PM PST
- Where
- Inyo County, 3.98 mi ENE of Death Vly Arpt to 4.23 mi ENE of Death Vly Arpt
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 36.617, -117.081
Flash flooding washed out Highway 190. One vehicle was stuck in two feet of debris.
Flash Flood, Inyo
- When
- February 28, 6:00 PM PST to 7:00 PM PST
- Where
- Inyo County, 5.21 mi S of Ryan to 5.17 mi S of Ryan
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Park/Forest Service
- Coordinates
- 36.245, -116.685
Debris washed onto Dante's View Road.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in California, February 28, 2014$91,000 · 71 kt wind · 19 events
- Flash Flood and Debris Flows in California, February 28, 20141 injured · $33,000 · 62 kt wind · 31 events
- Extreme Cold in North Dakota, February 28, 201415 events
- Extreme Cold in Minnesota, February 28, 201415 events
- Extreme Cold in North Dakota, February 28, 201413 events
- Winter Storm in Wyoming, February 28, 201411 events
- Winter Storm and Winter Weather in Colorado, February 28, 20147 events
- Astronomical Low Tide in New Jersey, February 28, 20144 events
- Cold in Montana, February 28, 20144 events
- Astronomical Low Tide in Pennsylvania, February 28, 20143 events
- Flash Flooding in California, February 28, 20143 events
- High Wind in Texas, February 28, 201461 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496519, 496520, 496522, 496523, 496527, 496530.